[Skip to Content]
[Skip to Content Landing]
Article
September 19, 1959

GASTROINTESTINAL BLEEDING DURING TOLBUTAMIDE THERAPY

Author Affiliations

New York

From the Department of Medicine, New York University Post-Graduate Medical School.

JAMA. 1959;171(3):258-260. doi:10.1001/jama.1959.03010210010003
Abstract

Two diabetic patients, a 59-year-old man and a 72-year-old woman, had been receiving tolbutamide for some months. In the man 1 Gm. of tolbutamide per day had been adequate to control the glycosuria and hyperglycemia; the woman had required 2 Gm. Both were hospitalized for melena and other abdominal symptoms, and the man suffered an acute hemorrhage in addition. There was evidence that the bleeding was related to the months of medication with tolbutamide. When it was withdrawn, both patients recovered. Since there was a previous history of peptic ulcer symptoms in both cases, it is suggested that tolbutamide be used with care in patients of this type.

×